Colorado, 2012

Winter Storm in Colorado, February 12 to 13, 2012

February 12 to 13, 2012 · NWS PUB · 1 event in 1 county or zone

A strong upper level disturbance moving across Colorado produced locally heavy snow of more than 8 inches over portions of the eastern San Juan Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level disturbance moving across Colorado produced locally heavy snow of more than 8 inches over portions of the eastern San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 12, 3:51 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 12, 3:51 AM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
351 AM MST SUN FEB 12 2012

.SHORT TERM...

(TODAY AND TONIGHT)

CURRENTLY...AN UPPER LEVEL STORM SYSTEM OVER SOUTHWEST UTAH HAS
STARTED TO SPREAD SNOW ALONG THE CONTINENTAL DIVIDE.  A MORE
COMPLICATED WEATHER SITUATION IS CURRENTLY SPREAD ACROSS THE
PLAINS.  GUSTY SOUTHWESTERLY WINDS HAVE DEVELOP OUT NEAR THE KANSAS
BORDER WHICH HAVE HELPED CLEAR FOG AND DRIZZLE FROM THAT AREA.
WINDS HAVE BEEN GUSTY AT SPRINGFIELD AND LAMAR WITH GUSTS NEARING 30
KTS.  AREA WEBCAMS INDICATE FOG AND FREEZING DRIZZLE OVER
PUEBLO AND EL PASO COUNTIES AND SURROUNDING AREAS.  WHILE THERE ARE
HEAVIER POCKETS OF FREEZING DRIZZLE AND FOG...MOST AREAS ARE ONLY
SEEING LIGHTER CONDITIONS.  AREAS SEEING THE HEAVIER FOG AND DRIZZLE
WILL LIKELY SEE A LIGHT GLAZING OF ICE THIS MORNING WITH SLICK
ROADS.  RADAR IS ALSO INDICATING A WEAK BAND OF LIGHT SNOW FROM
NORTH OF PUEBLO...NORTHEAST TO NEAR CALHAN.  ANY ACCUMULATIONS UNDER
THIS BAND ARE FORECAST TO BE LESS THAN AN INCH.

TODAY...SNOW WILL INTENSIFY ALONG THE CONTINENTAL DIVIDE THROUGHOUT
THE MORNING HOURS WITH MODERATE TO HEAVY SNOWFALL.  MODELS HAVE
AREAS OVER THE SAN JUAN RANGE PEGGED FOR THE HEAVIEST SNOWFALL
THROUGH THIS EVENING.  CURRENTLY EXPECTING IN EXCESS OF A FOOT OF
SNOWFALL IN THE SAN JUANS.  THE SOUTHWESTERLY FLOW IS NOT AS
FAVORABLE FOR OROGRAPHIC UPSLOPE OVER THE CENTRAL MOUNTAINS...BUT
THIS AREA SHOULD STILL SEE A GOOD 5 TO 10 INCHES.  GIVEN RECENT
RADAR RETURNS AND MODEL PROGS...THINK THE HIGHER ELEVATIONS OF THE
EASTERN MOUNTAINS WILL ALSO SEE UPWARDS OF 3 TO 5 INCHES OF
SNOWFALL.  THE PLAINS...EXPECT MOST OF THE PLAINS TO REMAIN DRY
THROUGH THIS AFTERNOON AS SOUTHWESTERLY DOWNSLOPE DRIES OUT THE
LOWER LEVELS.  THE EXCEPTION LOOKS TO BE PUEBLO INTO COLORADO
SPRINGS WHERE MODELS KEEP WINDS LIGHT AND SOUTHEASTERLY.  THIS WILL
LIKELY HELP SOCK THE AREA IN WITH AREAS OF FOG AND FREEZING DRIZZLE
THROUGH THE MORNING HOURS BEFORE DRYING OUT.  MODELS HAVE THE FOG
AND FREEZING DRIZZLE FINALLY COMING TO AN END AROUND 16-18Z.
TEMPERATURES WILL ALSO BE TOUGH FOR THE PLAINS.  AREAS THAT SEE
DOWNSLOPE WINDS WILL LIKELY WARM INTO THE MID 40S...WHILE AREAS THAT
REMAIN IN THE WEAKER SOUTHEASTERLY FLOW WILL ONLY REACH THE LOWER TO
MID 30S.

TONIGHT...THE UPPER LEVEL STORM SYSTEM WILL SHIFT EAST ACROSS
COLORADO TONIGHT AND EXIT INTO THE CENTRAL PLAINS BY MONDAY
MORNING.  THE MODERATE TO HEAVY SNOW WILL TAPER OFF TO LIGHTER
SNOWFALL ACROSS THE CONTINENTAL DIVIDE.  MEANWHILE A WEAK COLD FRONT
WILL TRACK SOUTH ACROSS THE PLAINS.  HIGH-RES MODELS INDICATING A
SHORT PERIOD OF SNOWFALL OVER THE PALMER DIVIDE THIS EVENING WITH
LESS THAN AN INCH EXPECTED.  THE SNOW OVER THE PALMER DIVIDE SHOULD
END BY MONDAY MORNING.  MOZLEY

.LONG TERM...

(MONDAY - SUNDAY)

MAIN CONCERN THIS PERIOD IS WX SYSTEM MOVING ACROSS REGION LATE TUESDAY
AND INTO WEDNESDAY. WE COULD SEE MORE SIGNIFICANT SNOW OVER THE
CONTDVD/PIKES PEAK REGION WITH THIS EVENT.

WEATHER SYSTEM THAT WILL BE AFFECTING THE MTNS TODAY WILL BE MOVING
OUT OF THE REGION BY MONDAY MORNING. LOCALLY HEAVY SNOW OVER THE C
MTNS MONDAY MORNING IS FCST TO DECREASE AS THE DAY PROGRESSES.

OVER THE PLAINS FOR MONDAY...TEMPERATURES SHOULD BEGIN TO MODERATE
AS THE ARCTIC AIR MOVES OFF THE HIGHER TRRN AND TEMPS RECOVER INTO
THE 40S TO AROUND 50F...ESPECIALLY ALONG THE I-25 CORRIDOR FROM
PUEBLO SOUTH TO THE NM BORDER.

THE NEXT SYSTEM WILL BEGIN TO AFFECT THE CONTDVD BY AFTERNOON
TUESDAY. THIS WX SYSTEM IS FCST TO TRACK DIRECTLY OVER THE FCST
AREA...AND THUS MOST OF THE PRECIP WITH THIS EVENT WILL BE ALONG THE
CONTDVD TUESDAY/TUESDAY NIGHT...AND ACROSS THE PIKES PEAK/PALMER
DVD REGION ON WEDNESDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO
DROP SOME HEAVY SNOW OVER THE REGION...WITH UP TO A FOOT OR SO OF
SNOW OVER THE W SLOPES OF THE CONTDVD AND PIKES PEAK...AND 4 TO 8"
ON THE PALMER DVD. THE HEAVIEST SNOW FOR THE KCOS CORRIDOR WOULD
FALL WED MORNING AS THE BAROCLINIC ZONES MOVES OVER THE REGION.
ATTM...IT DOES NOT APPEAR THAT SIGNIFICANT ACCUM SNOW WILL FALL
ANYWHERE ELSE ON THE PLAINS WITH THIS SYSTEM.

FOR THE REST OF THE WEEK AND INTO NEXT WEEKEND...IT LOOKS DRY FOR
NEARLY MOST OF THIS FCST TIME PERIOD. ANOTHER TROUGH IS FCST TO
MOVE OVER THE REGION...BUT IT WILL NOT MOVE INTO THE REGION UNTIL
LATER IN THE WEEKEND. TEMPS DURING THIS PD ON THE PLAINS SHOULD
RECOVER INTO THE 40S TO AROUND 50...WITH 20S AND 30S IN THE
MTNS/VALLEYS.

&&

.AVIATION...

KCOS...SOUTHERLY UPSLOPE FLOW WILL CONTINUE TO PRODUCE PERIODS OF
FREEZING FOG AND LOW CIGS.  VIS HAS BEEN VARYING FROM A 1/4SM TO 3SM
WHILE CIGS HAVE REMAINED OVC002.  EXPECT THIS TO CONTINUE THROUGH
AROUND 15Z.  CIGS ARE FORECAST TO RAISE TO AROUND 5 KFT AND HOLD
STEADY THROUGH THE AFTERNOON.  THERE IS THE POSSIBILITY OF LIGHT
SNOW THIS EVENING AFTER 02Z FOR A FEW HOURS WITH LITTLE OR NO
ACCUMULATIONS EXPECTED.

KPUB...CIGS HAVE BEEN SLOWLY RISING THIS MORNING AND FOG HAS
CLEARED.  CIGS HAVE BEEN VARYING FROM OVC008 TO OVC015 AND SHOULD
REMAIN STEADY IN THIS RANGE THROUGH AROUND 15Z.  CANNOT RULE OUT
PERIODS OF REDUCED VIS AND CIGS DUE TO FREEZING FOG THROUGH 15Z
GIVEN THE LIGHT EASTERLY LOW LEVEL FLOW.  EXPECT VFR CONDITIONS BY
LATE AFTERNOON THAT WILL PERSIST INTO THE EVENING HOURS.

KALS...SNOW WILL INCREASE OVER THE MOUNTAINS WEST OF THE TERMINAL
AND SPREAD OVER THE AIRPORT BY MID MORNING.  ANY SNOW THAT MOVES
OVER THE TERMINAL WILL LOWER CIGS AND VIS TO MVFR TO IFR LEVELS.
SNOW IS EXPECTED TO COME TO AN END BY EARLY EVENING.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST MONDAY FOR COZ058>060-
066.

WINTER STORM WARNING UNTIL 11 AM MST MONDAY FOR COZ068.

&&

88/34
Hazardous weather outlook, Feb 11, 5:30 PM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
530 PM MST SAT FEB 11 2012

COZ058>089-093>099-121400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
530 PM MST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

OCCASIONAL LIGHT SNOW AND FLURRIES...ALONG WITH THE POTENTIAL FOR
PATCHY LIGHT FREEZING DRIZZLE...WILL CONTINUE THROUGH THE LATE
EVENING ACROSS THE PALMER DIVIDE AND AREAS ALONG AND WEST OF THE
I-25 CORRIDOR...MAINLY FROM WALSENBURG TO MONUMENT...AS EAST TO
SOUTHEAST LOW LEVEL UPSLOPE FLOW CONTINUES ACROSS EASTERN COLORADO.
PRECIPITATION IS EXPECTED TO DIMINISH AFTER MIDNIGHT WITH PATCHY
DENSE FOG POSSIBLE ACROSS EASTERN COLORADO THROUGH EARLY SUNDAY
MORNING...AS LOW LEVEL WINDS BECOME MORE SOUTHERLY OVERNIGHT.

A WEATHER SYSTEM DEVELOPING ACROSS THE GREAT BASIN THIS AFTERNOON
WILL BRING LIGHT SNOWFALL TO THE HIGHER ELEVATIONS ALONG AND WEST
OF THE CONTINENTAL DIVIDE LATER THIS EVENING. SNOW...MODERATE TO
HEAVY AT TIMES...WILL THEN DEVELOP OVER THE SAN JUAN MOUNTAINS
AFTER MIDNIGHT...WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE BY
EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE TO INCREASE ACROSS THE CONTINENTAL DIVIDE
SUNDAY BEFORE DECREASING TO LIGHT SNOW BY MONDAY MORNING. THE
HEAVIEST SNOW IS EXPECTED TO FALL OVER THE SAN JUAN MOUNTAINS
WHERE OVER A FOOT OF SNOW IS EXPECTED. ACCUMULATIONS OF 5 TO 10
INCHES ARE EXPECTED OVER THE LA GARITA MOUNTAINS AS WELL AS THE
HIGHER ELEVATIONS OF LAKE AND WESTERN CHAFFEE COUNTY. ONLY MINOR
ACCUMULATIONS ARE EXPECTED OVER THE EASTERN MOUNTAINS.

ANOTHER STORM SYSTEM WILL MOVE INTO THE ROCKIES BY TUESDAY. ANOTHER
ROUND OF SNOW WILL DEVELOP ALONG THE CONTINENTAL DIVIDE AND SPREAD
EAST ACROSS ALL OF SOUTHERN COLORADO TUESDAY NIGHT INTO WEDNESDAY.
THERE IS A HIGH DEGREE OF UNCERTAINTY AT THIS POINT AS TO WHERE THE
STORM SYSTEM WILL TRACK...BUT ACCUMULATING SNOW WILL BE POSSIBLE
FOR MOST OF THE REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS EVENING ACROSS PORTIONS OF THE I-25 CORRIDOR AND LATER
TONIGHT OVER THE SOUTHWEST MOUNTAINS.

23/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 12, 5:00 AM MST to February 13, 12:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366629.